Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 182, NWS Morristown, TN

June 20, 1997Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 20, 1997, 4:00 PM EDT for Sevier County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 1997, 4:00 PM EDT (20:00 UTC)
Expired
Jun 20, 1997, 4:45 PM EDT
In force
45 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Sevier County, TN

The radar

The Knoxville radar (KMRX), 44 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
725 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 202001 RRA
SVRMRX
TNC155-202045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
400 PM EDT FRI JUN 20 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...SEVIER COUNTY
 
THE NATIONAL WEATHER SERVICE HAS EXTENDED THE SEVERE THUNDERSTORM
WARNING FOR SEVIER COUNTY. AT 400 PM EDT DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM ABOUT 2 MILES SOUTHWEST OF GATLINBURG.
THIS STORM WAS MOVING SLOWLY NORTHEAST AT 10 MILES AN HOUR. THIS STORM
LIKELY CONTAINS DAMAGING WINDS.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:21 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 20, 2:21 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
200 PM EDT FRI JUN 20 1997

SATELLITE LOOP CONTINUES TO SHOW A WEAK S/WV/SHEAR AXIS ACROSS THE
FORECAST AREA WITH SLIGHTLY COOLER AIR ALOFT (500 MB TEMPS BETWEEN -10
AND -11).  THE COOL POOL ALOFT HAS HELPED PRODUCE A VERY UNSTABLE
ENVIROMENT WITH CAPES OF 1800-2200 J/KG WITH LIFTED INDICES OF -6 TO
-8. EVEN WITH NO SIGNIFICANT LO LVL CONVERGENCE...  SCT THUNDERSTORMS
HAVE DEVELOPED OVER THE TERRAIN FEATURES AND EXPECTED SOME OF THESE
STORMS TO CONTINUE TO MOVE INTO THE VALLEY THIS EVENING.  WOULD CALL
FOR A CHC OF THUNDERSTORMS UNTIL AROUND MIDNIGHT AREA-WIDE.

ATL/BNA SOUNDINGS ALSO SHOW DISTINCT MID-LVL DRY AIR (ESPLY ATL) WITH
DELTA-K OF 25-30...SO ISOLATED DAMAGING WET MICROBURSTS WILL AGAIN BE
A CONCERN FOR LATE THIS AFTERNOON AND EVENING. WINDEX PROGRAM YIELDS
MICROBURSTS POTENTIAL OF 58 KNOTS. RELATIVELY HIGH WBZ SUGGESTS ONLY
MARGINAL SVR HAIL POSSIBLE. ALSO...THE SLOW MOVEMENT OF THE STORMS MAY
PRODUCE LOCALLIZED FLASH FLOODING.

THESE WEAK S/WV WILL MEANDER SLOWLY NE ACROSS THE SRN APPALACHIANS THE
NEXT 48 HOURS CONTINUING THE CHC OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS. AGAIN SOME OF THESE STORMS WILL HAVE THE THREAT FOR
PRODUCING DAMAGING DOWNBURSTS WINDS AND LOCALLIZED FLASH FLOODING.
WOULD CALL FOR 30-40 PERCENT POPS WITH HIGHER POPS OVER THE EASTERN
TENNESSEE MOUNTAINS. BESIDES THE STORMS...PARTLY CLOUDY SKIES ARE
ANTICIPATED WITH PERSISTENT GENERALLY THE BEST TEMPERATURE FCST.
ALSO...PATCHY MORNING DENSE FOG IS ANTICIPATED...ESPECIALLY WHERE
LATE AFTERNOON/EVENING STORMS OCCUR.

AS FOR TEMPS...GUIDANCE CLOSE AND REASONABLE.

DH

In the hours before

Local storm report, Jun 20, 10:47 AM EDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1050 AM EDT FRI JUN 20 1997

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

930 PM     CLINTON                   TN   FLOODING
06/19/97   ANDERSON                       NUMEROUS CITY STREETS WERE
                                          CLOSED DUE TO WATER UP TO 2
                                          FEET.  ALSO...SOME OF THE
                                          COUNTY ROADWAYS WERE UNDER
                                          WATER.  REPORTED BY
                                          DISPATCH.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:16 PM EDTFlash Flood WarningMRXAnderson119 min
Jun 20, 1:39 PM EDTFlash Flood WarningMRXHamilton4 hr
Jun 20, 2:52 PM EDTSevere Thunderstorm WarningMRXSevier68 min
Jun 20, 3:48 PM EDTSevere Thunderstorm WarningMRXCocke42 min
Jun 20, 4:09 PM EDTSevere Thunderstorm WarningMRXUnicoi51 min
Jun 20, 4:21 PM EDTSevere Thunderstorm WarningMRXFentress54 min
Jun 20, 4:31 PM EDTSevere Thunderstorm WarningMRXBlount44 min
Jun 20, 4:43 PM EDTSevere Thunderstorm WarningMRXMonroe47 min
Jun 20, 4:52 PM EDTSevere Thunderstorm WarningMRXHamblen53 min
Jun 20, 5:09 PM EDTSevere Thunderstorm WarningMRXGreene51 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.